Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at May 10, 2012, 5:06 PM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2012, 5:06 PM CDT (22:06 UTC)
- Expired
- May 11, 2012, 3:22 AM CDT
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WWUS73 KABR 102206 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 506 PM CDT THU MAY 10 2012 ...STRENGTHENING COLD FRONT WILL RESULT IN STRONG WINDS... .OCCASIONALLY COLD FRONTS PACK A PUNCH LIKE THE COLD FRONT APPROACHING THE FORECAST AREA WILL THIS EVENING. THIS FRONT IS ALREADY STRONG AND WILL CONTINUE TO STRENGTHEN THIS EVENING CREATING A SHARP WIND SHIFT AND A DRAMATIC SURGE IN INCREASED WIND SPEED. SUSTAINED WINDS WILL INCREASE TO 30 TO 40 MPH AND GUSTS WILL LIKELY JUMP TO 45 TO 55 MPH. SDZ003>005-009-010-015>017-033>037-045-048-051-111015- /O.NEW.KABR.WI.Y.0020.120510T2206Z-120511T1200Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO... PRESHO...FORT THOMPSON 506 PM CDT THU MAY 10 2012 /406 PM MDT THU MAY 10 2012/ ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY. * TIMING...FROM NOW THROUGH 10 PM CDT...A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA. * WINDS...BREEZY SOUTHERLY WINDS WILL BE REPLACED SHARPLY BY NORTHWEST WINDS THAT WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 45 TO 55 MPH. * IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTIES TRAVELING. UNSECURED FURNITURE AND OTHER LIGHT-WEIGHT OBJECTS WILL BE TOSSED AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MNZ039-046-SDZ006>008-011-018>023-111015- /O.NEW.KABR.WI.Y.0020.120511T0300Z-120511T1200Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 506 PM CDT THU MAY 10 2012 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY. * TIMING...AFTER 10 PM CDT...STRONG NORTHWEST WINDS WILL DEVELOP AS A COLD FRONT BARRELS THROUGH THE AREA. * WINDS...NORTHWEST WINDS WILL DEVELOP AND INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DORN
1 follow-up statement
736 WWUS73 KABR 110822 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT FRI MAY 11 2012 ...WIND ADVISORY HAS BEEN CANCELLED... MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110930- /O.CAN.KABR.WI.Y.0020.000000T0000Z-120511T1200Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 322 AM CDT FRI MAY 11 2012 /222 AM MDT FRI MAY 11 2012/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. $$ CONNELLY
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 3:25 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 10, 3:25 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT THU MAY 10 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT AS OF 21Z...A SURFACE LOW PRESSURE AND COLD FRONT ARE BEGINNING TO MOVE ACROSS THE WESTERN DAKOTAS. SO FAR CONVECTIVE DEVELOPMENT/CU HAS BEEN LIMITED TO THE BLACK HILLS. WHILE THERE ARE STEEP MID LEVEL LAPSE RATES AND SOME CAPE...THERE IS STILL A DECENT AMOUNT OF CIN. A FEW HI-RES MODELS ARE SUGGESTING ISOLATED THUNDERSTORMS COULD BE POSSIBLE IN THE WESTERN CWA AROUND 0Z. IF A STRONG STORMS DOES DEVELOPMENT...THE MAIN THREAT WOULD LIKELY BE GUSTY WINDS. HOWEVER EVEN WITHOUT CONVECTION...GUSTY NORTHWEST WINDS ARE EXPECTED POST FRONTAL AS A STRONG 6HR PRESSURE BUBBLE MOVES SE ACROSS THE REGION AFTER 0Z. BASED ON THE TIMING OF THE PRESSURE RISE...WILL NOT ISSUE A WIND ADV AT THIS TIME. BEYOND TONIGHT...THE REGION WILL BE DOMINATED BY A SURFACE HIGH PRESSURE WHICH WILL BRING DRY CONDITIONS FOR THE WEEKEND. WITH THE HIGH PRESSURE PRODUCING LIGHT WINDS AND CLEAR SKIES FRIDAY NIGHT...LOW TEMPERATURES COULD FALL TO THE LOWER 30S WITH PATCHY FROST POSSIBLE. .LONG TERM...SUNDAY THROUGH THURSDAY DRY CONDITIONS SETTING UP FOR MOST OF THE EXTENDED PERIOD WITH MILD TEMPERATURES AS BROAD UPPER LEVEL RIDGING SLIDES ACROSS THE ROCKIES AND HIGH PLAINS. HIGHS WILL BE IN THE 70S AND 80S THROUGHOUT THE PERIOD WITH MOSTLY SUNNY SKIES. ABOUT THE ONLY WEATHER FEATURE TO WATCH FOR WILL BE A COLD FRONT WHICH APPROACHES THE AREA THURSDAY NIGHT INTO FRIDAY. THIS COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS AND GENERALLY LEFT GUIDANCE POP GRIDS ALONE. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON HOURS. THIS EVENING...COLD FRONT WILL MOVE THROUGH REGION FROM WEST TO EAST WITH LOWERING CIGS AND SCT -SHRA/-TSRA. GENERALLY...CONDITIONS EXPECTED TO REMAIN VFR AS FRONT PASSES THROUGH. CIGS MAY BRIEFLY FALL TO MVFR IF ANY HEAVIER SHRA/TSRA MOVE ACROSS A TAF SITE. WINDS WILL SWITCH TO NW BEHIND FRONT AND BECOME GUSTY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 10, 3:52 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 352 AM CDT THU MAY 10 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 352 AM CDT THU MAY 10 2012 /252 AM MDT THU MAY 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WEST OF THE JAMES RIVER...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS EVENING. THIS LINE WILL MOVE EAST OF THE JAMES AFTER ABOUT MIDNIGHT. THE POTENTIAL THREAT FOR SEVERE STORMS AND HEAVY RAIN IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
Nearby
Wind Advisories in South Dakota, 2012Wind Advisories in Minnesota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.